ELI5: Why does serotonin overdose caused by antidepressants cause you to be sad?

Read the Story

Show Top Comments

Strange answers here, but ELI15: Serotonin contributes to mood, but it isn’t a “happiness hormone”, and depression is not a “neurotransmitter deficiency”. Just increasing the amount of serotonin in a synapse does not necessarily make you happy, nor sad. Overdose with an antidepressant that increases this concentration can lead to severe effects. Feelings of sadness is not the only possible outcome in overdose (let alone a common one, in severe overdose) – you can experience depression, psychosis, mania or even die from a significant rise in bodily temperature. **Slightly expanded**: An overdose of a serotonin reuptake inihibiting (SRI) antidepressant is not the same as an overdose of serotonin. There is no easy way to get serotonin from outside of the body into the brain, for example, an injection of serotonin would not reach the brain. Most serotonin in your body exists in the gut, and it is an important messenger involved with blood flow, particularly constriction of veins. While increased by these drugs, concentration of serotonin does not discretely correlate with happiness. It takes weeks of dosing for the mood-altering effects of these drugs to become apparent. There are numerous competing theories as to why. Overdose of an antidepressant affecting serotonin clearance (or metabolism) in the synapse can lead to serotonin syndrome. In mild cases, typically only minor seizure-like activity is present (eg. ~~clonus~~ muscle contractions, tremor, pronounced reflexes). As severity increases, effects such as life-threatening fever, loss of consciousness and respiratory failure are present. This typically requires an overdose of multiple serotonin-acting drugs (eg. metabolic inhibitors with reuptake inhibitors, typically MAOIs and SRIs). Feelings of sadness and anxiety are not exclusive to or specifically exacerbated in SRI overdose, they are among the most common side-effects.

agggile

Serotonin is a neurotransmitter. Those are basically chemicals that control things like hunger, sleep cycles, happy feelings, sad feelings…lots of stuff. The body produces them and sends them on their way when the brain thinks they’re needed. They are made, so there is not an infinite supply. If you release a ton of a given neurotransmitter and exhaust the supply, then your body is sold out until it makes more. That takes time, and while it’s happening you have little or none to use. That is why an OD causes sadness here; all the serotonin was burned up in one huge fireball of a drug induced release. So now that neurotransmitter is gone. If that was what made the person happy, then they ain’t gonna be happy for a while. This also happens in a lot of illegal drugs. Meth, for example, releases norepinephrine. Addicts take a lot of meth, use up all the norepinephrine, then take more and more and more meth trying to get high again, *but it is impossible*. The norepinephrine is all used up and no matter how much meth they take, it ain’t gonna work. They are addicts though, so they just keep going and die.

Simulated_Lollipop

Nerve cells talk to other nerve cells in at least two different ways. One is to inhibit, or stop, the transfer of information, the other is to excite, or help the transfer of information. Serotonin is used in many different ways by many different kinds of nerve cell and *no one is 100% sure why any of these things work* because the nervous system is very very very complex. There is no “happy” chemical or “sad” chemical or anything even remotely like that. The brain is MUCH more complex and mood much more subtle than anything that resembles simple binary switching. It is best to avoid making assumptions about how serotonin or any other neurotransmitter works — no one is sure what any of them do anyway — again, the brain is WAY too complicated and there are more connections in the brain than ~~atoms in the observable universe.~~ stars in the Milky Way. Edit: fixing the number.

aFiachra

“Ceiling effect” – the phenomenon in which a drug reaches a maximum effect, so that increasing the drug dosage does not increase its effectiveness. So, eventually, as dose increases exponentially, the effect often decreases exponentially as well. In short, the receptors do have a maximum input level.

timenspacerrelative

Imagine it like : My toilet had no water in the tank and it was bad. I added lots of water to the tank and now it’s also bad! Just because you have too little of something doesn’t mean that too much can’t be bad. And human neurochemistry is more complicated than a toilet.

serpimolot